Alert archive / Nevada / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS Elko, NV

September 4, 2007Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Sep 4, 2007, 1:02 PM PDT for Elko County, Nevada. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2007, 1:02 PM PDT (20:02 UTC)
Expired
Sep 4, 2007, 1:45 PM PDT
In force
43 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Elko County, NV

The radar

The Elko radar (KLRX), 140 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2007-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2007-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 042002
SVRLKN
NVC007-042045-
/O.NEW.KLKN.SV.W.0008.070904T2002Z-070904T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
102 PM PDT TUE SEP 4 2007

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE CITIES OF...RUBY VALLEY...CLOVER VALLEY...

* UNTIL 145 PM PDT

* AT 1254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF RUBY VALLEY...OR ABOUT 9 MILES SOUTHEAST OF
  LAMOILLE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUBY VALLEY BY 125 PM PDT...
  CLOVER VALLEY BY 145 PM PDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4095 11502 4065 11484 4059 11536 4072 11546
TIME...MOT...LOC 2002Z 245DEG 21KT 4067 11530

$$

KNUTSVIG
2 follow-up statements
000 
WWUS55 KLKN 042009
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
108 PM PDT TUE SEP 4 2007

NVC007-042045-
/O.CON.KLKN.SV.W.0008.000000T0000Z-070904T2045Z/
ELKO NV-
108 PM PDT TUE SEP 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR CENTRAL ELKO COUNTY...

AT 104 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RUBY VALLEY...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUBY VALLEY BY 115 PM PDT...
  CLOVER VALLEY BY 130 PM PDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
TUESDAY EVENING FOR NORTHEASTERN NEVADA.

LAT...LON 4091 11498 4087 11498 4078 11491 4074 11490
      4062 11524 4076 11538 4080 11531 4086 11519
      4092 11508
TIME...MOT...LOC 2008Z 233DEG 27KT 4075 11522

$$

KNUTSVIG
000 
WWUS55 KLKN 042026
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
125 PM PDT TUE SEP 4 2007

NVC007-042045-
/O.CON.KLKN.SV.W.0008.000000T0000Z-070904T2045Z/
ELKO NV-
125 PM PDT TUE SEP 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR CENTRAL ELKO COUNTY...

AT 121 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR RUBY VALLEY...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLOVER VALLEY BY 130 PM PDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
TUESDAY EVENING FOR NORTHEASTERN NEVADA.

LAT...LON 4091 11498 4089 11497 4087 11498 4086 11496
      4079 11494 4071 11516 4080 11527 4092 11508
TIME...MOT...LOC 2025Z 233DEG 27KT 4083 11509

$$

KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:00 AM PDT, 11 hours 2 minutes earlier.

Area forecast discussion, Sep 4, 2:00 AM PDT, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 AM PDT TUE SEP 4 2007

.SYNOPSIS...A COLD FRONT WILL MOVE THROUGH NORTHERN AND CENTRAL
NEVADA TODAY TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
WEDNESDAY. BREEZY CONDITIONS AND COOLER TEMPERATURES ARE ALSO
EXPECTED THROUGH THE MIDDLE OF THE WEEK BEFORE TEMPERATURES
START TO REBOUND BY NEXT WEEKEND. &&

.SHORT TERM...TUESDAY AND WEDNESDAY...CURRENT WATERVAPOR LOOP SHOWS
PACIFIC TROUGH APPROACHING THE OREGON COASTLINE AND SHOWING SIGNS OF
DIGGING SE INTO NRN CALIF AND SRN OREGON. CURRENT RADAR IMAGERY
SHOWS ISOLD TSTORMS AND WDLY SCT SHOWERS ALONG AND SOUTH OF HIGHWAY
50 ACROSS CTNRL NV. WILL LIKELY SEE THIS ACTIVITY CONTINUE THIS
MORNING ACROSS THAT AREA AS TROUGH AND 90 KT UPPERLEVEL JET
APPROACH THE AREA. WATERVAPOR LOOP ALSO SHOWING DRY SLOT PUSHING INTO
CNTRL CALIF AND WRN NV IN SOUTHWESTERLY FLOW...BELIEVE THIS FEATURE
WILL KEEP SHOWERS AND TSTORMS FURTHER EAST...MAINLY IN ELKO AND
WHITE PINE COUNTIES TODAY. KEPT POPS AROUND 45 PCT MAINLY ALONG AND
EAST OF HIGHWAY 93...AND THE CNTRL MOUNTAINS. MODELS ALL AGREE ON
WINDY CONDITIONS THIS AFTERNOON AHEAD OF THE MAIN COLD FRONT. WITH
500MB WINDS APPROACHING 55KTS...EXPECT SOME RATHER STRONG WIND
GUSTS AND BLOWING DUST THIS AFTERNOON IN AND NEAR THIS DRY SLOT.
ALSO...WITH CONSIDERABLE AMOUNT OF DRY AIR ALOFT AND SOME MIDLEVEL
SHEAR...EXPECT GUSTY WINDS WITH TSTORMS IN ERN NV.  ADDED BLDU AND
GUSTY TSTORM WINDS TO FORECAST ACROSS NORTH CNTRL...AND ERN NV
RESPECTIVELY. WOULD NOT BE SURPRISED IF ONE OR TWO OF THESE TSTORMS
REACH STRONG TO SEVERE LIMITS IN TERMS OF WIND GUSTS THIS AFTERNOON.

MODELS THEN SHOW UPPERLEVEL LOW STALLING OVER NE NV TONIGHT AND INTO
WEDNESDAY WITH SCT SHOWERS AND ISOLD TSTORMS CONTINUING MAINLY
ACROSS NE NV...BUT COULD REACH EAST CNTRL NV AS WELL AS SHORTWAVE
ENERGY ROTATES AROUND MAIN LOW. INCREASED POPS TONIGHT AND
WEDNESDAY...WITH SHOWERS POSSIBLY BECOMING HEAVY AT TIMES. A FEW OF
THE HIGHEST MOUNTAIN PEAKS ABOVE 10000 FEET MAY SEE THEIR FIRST FEW
SNOWFLAKES OF THE YEAR TONIGHT AS 700MB TEMPS DROP BELOW 4C. LOWERED
MAX TEMPS WEDNESDAY A FEW DEGS...PORTIONS OF NORTHEAST NV MAY
STRUGGLE TO REACH 70 DEGS FOR DAYTIME HIGHS...WITH MID TO UPPER 70S
EXPECTED ELSEWHERE. TT

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. MODELS CONTINUE TO BE
IN DECENT AGREEMENT EARLY IN PERIOD BUT DIVERGE BY LATE WEEKEND. FEW
CHANGES MADE TO EXTENDED PORTION OF FORECAST. DID INCREASE POPS
SLIGHTLY WED NIGHT AND ADDED SLIGHT CHANCE SHOWERS OVER NORTHEAST
CWA AS RESIDUAL MOISTURE FROM DEPARTING TROF MAY BE ENOUGH FOR SOME
SHOWERS...ESPECIALLY OVER HIGHER TERRAIN.

AT 00Z MON OPERATIONAL GFS MOST AMPLIFIED WITH 596DM HIGH NEAR 45N
150W AND DEEP TROF OVER NORTHERN CONUS. ECMWF AND GFS ENSEMBLES LESS
AMPLIFIED WITH ENSEMBLE MEAN KEEPING SOUTHERN PORTION OF POSITIVE
TILT TROF OVER CWA. EITHER WAY...PATTERN LOOKS MOSTLY DRY WITH
TEMPERATURES RUNNING NEAR- TO SLIGHTLY ABOVE NORMAL. ALSO MAINTAINED
LOW POPS BELOW 15 PERCENT OVER SOUTHERN CWA LATER IN EXTENDED PERIOD
WITH INCREASING MID-LEVEL MOISTURE A POSSIBILITY. SAVADEL
&&

.AVIATION...ISOLD THUNDERSTORMS CONTINUING OVERNIGHT ALONG ROUTE 406
WITH SCATTERED COVERAGE EXPECTED DURING THE DAY OVER ROUTES 383 AND
406. GUSTY WINDS ALSO EXPECTED ACROSS THE REGION WITH FRONTAL SYSTEM
MOVING ACROSS THE AREA AHEAD OF STRONG UPPER LEVEL TROUGH.
VISIBILITY MAY BE LOWERED AT TIMES DUE TO BLOWING DUST AND ASH
MAINLY ALONG ROUTE 404. UNSETTLED CONDITIONS WILL CONTINUE
THROUGH TUESDAY NIGHT ACROSS CENTRAL/NORTHERN NEVADA AND UTAH AS
MAIN TROUGH SWINGS THROUGH THE REGION. SAVADEL
&&

.FIRE WEATHER...KEPT RED FLAG GOING FOR TODAY MAINLY FOR GUSTY WINDS
AS COLD FRONT PUSHES THROUGH THE AREA. DAYTIME MIN RH/S WILL BE
QUESTIONABLE BUT SHOULD SEE A PERIOD OF NEAR 15% RH/S EARLY THIS
AFTERNOON. ZONES 454...451 AND 457 LOOK THE MOST LIKELY TO REACH
CRITERIA ATTM. OTHERWISE...COOLER TEMPS...HIGHER HUMIDITIES...AND
LIGHTER WINDS EXPECTED THROUGH THE END OF THE WEEK. &&

.LKN WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FOR ALL FWZ ZONES FROM 10 AM THIS MORNING UNTIL 7
PM THIS EVENING

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 12:43 PM PDTSevere Thunderstorm WarningLKNElko, White Pine47 min
Sep 4, 1:30 PM PDTSevere Thunderstorm WarningLKNWhite Pine45 min
Sep 4, 1:45 PM PDTSevere Thunderstorm WarningLKNElko33 min
Sep 4, 1:48 PM PDTSevere Thunderstorm WarningLKNElko31 min
Sep 4, 2:55 PM PDTSevere Thunderstorm WarningLKNElko20 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.